Follow
Share

Mom is 92, in NH and has probably mid or mid/late stage dementia. She was on aricept for 8 years living independently until emergency surgery caused a rapid decline into rehab and NH. A few fainting type episodes 6 months ago promped her DR to take her off the aricept (and BP meds) to try to stabilize the heart rate which now is fine. She is experiencing sundowners now and is going through what seem to be cycles of “normalcy” for a few days, then high anxiety and agitation (happy, not mean, but seems to be back at work in the office) for 24 hours then sleep/naps for a couple of days, then back to “normal” for a week or 2. At the advice of the nursing staff who are used to this type of behavior, we are putting her on a low dose 7.5 mg time release dose of Namenda. She has kidney issues that must be watched closely, but her lab work just came back and the Dr says as long as we watch the kidney tests closely, she’s healthier than I am. My question for those whose loved ones are on this drug, did it seem to help with the sun downing or dementia, and are there any side effects that I should watch for? DR says we can discontinue it if it seems to be having ill effects. How long should I give it for potential side effects to show? She just started on it yesterday. Thanks!

This question has been closed for answers. Ask a New Question.
My dad was on Namenda. They took him off it when he went on hospice as it is not a med hospice would provide. Not sure it helped, but not sure it hurt. Seems he has gone downhill since going off it, but I think he was going downhill anyway. He is managed by certain SSRI and Benzo meds.
Helpful Answer (0)
Report

Thanks everyone. I’m going to watch this very carefully. I see her daily for about 3 hours. And I will ask the night time nurses if they see any changes. Good or bad. If it’s not worth it I will discontinue it. I know we are all grasping at straws trying to keep our loved ones happy and healthy.
Helpful Answer (0)
Report

Be very careful about namenda. When my mother was in rehab early December of 2017. They put her on namenda. She was like a zombie. 2 days after she started it she fell out of wheelchair and hit her face on floor. She was completely out of it the whole time she was on it. I think that's how she became eligible for hospice. She improved at home when she was taking off of it.
Helpful Answer (0)
Report

Namenda affects people differently.

My Mom took it for 2 years in which I saw it causing her fatigue and listlessness. There was no memory improvement. I had the doctor take her off of it and her energy came back.

The interesting thing which I found out from a pharmaceutical sales person for Namenda was that by itself, this very expensive drug does not do anything for memory. It must be taken along with Aricept....a drug which my Mom could not take due to heart and B/P issues. So, lo and behold, Namenda was not doing Mom any good in relation to memory or anxiety, and was only affecting her pocket book.
Helpful Answer (0)
Report

Shane, we started Mom on Namenda for 2 things, to try to regulate or minimize the sundowning at night and/or to combat the agitation cycles she’s starting to have where she may be up 25-36 hours straight. Then crashes for a couple of days, then she’s fine for a few weeks. Her only health issue is dementia, but she was not on any dementia medication. So this was more of an experiment (seems like a lot of medication is trial and error) to see if either of those issues improve. I was just wondering how long it may take to see any changes, good or bad.
Day 2 (yesterday) found her a little more tired than usual. But also her conversations were a little more insiteful than usual, even asking the aides to help her go to the bathroom, and apoplgized to them that she needed help. Even playfully called me a “cheeky wee bisim” and remembered gran used to call me that. Probably way too early for it to have been med related so I’m trying not to read anything into it, but I thought it was unusual.
Helpful Answer (0)
Report

I don’t know the side effects but am curious why this medication was prescribed to manage her behavior. I would think the time for Namenda is past as I don’t think it provides relief from anxiety or restlessness.
I’m sure that someone here will post about other medications they have seen used for your mother’s symptoms. Good luck!
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.